0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter   |    
Depression-Dependent Tardive Dyskinesia
AndrÉs HerrÁn, M.D.; Jose Luis VÁzquez-Barquero, Ph.D.
The Journal of Neuropsychiatry and Clinical Neurosciences 1999;11:413-414.
View Author and Article Information

DepressionTardive Dyskinesia

SIR: Tardive dyskinesia (TD) is the most feared side effect of prolonged neuroleptic treatment, and some studies have found that the risk of developing TD is higher in patients with affective disorders.1 There are several theories about the etiology of TD, including dopamine receptor supersensitivity. On the other hand, there is evidence that depression is linked to a reduction in dopamine transmission. If that is so, then an improvement of previous TD could be expected in depressive episodes. Here, we report a case of a bipolar patient with TD during depressive episodes and remission during mania.

+

Case Report

Ms. A. was a 67-year-old woman with bipolar disorder. Her history of typical bipolar disorder started 23 years previously, when she was 44. Five years later, she began treatment with lithium. She had been admitted to the hospital on nine occasions. When she was not in a manic episode, she experienced a mildly depressed mood, with diminished interest and social withdrawal. Her family stated that she had not been euthymic in the last 20 years. She had been treated with antipsychotics during manic episodes, mainly with haloperidol 5—8 mg/day.

Three years before the last hospital admission, her family noticed orofacial movements while she was depressed. Examination during this admission (manic episode) revealed no abnormal movements. Two months later, she developed a mild depressive episode (Hamilton score=8) and showed choreoathetoid movements of the tongue and chewing-like movements. The Abnormal Involuntary Movement Scale (AIMS) summed score of items 1—7 was 7. She continued with lithium, and neuroleptic treatment was withdrawn. Three months later, she began to be energetic, became inappropriately flirtatious, increased her rate of speech, and decreased her hours of sleep. The abnormal movements disappeared before any change of treatment. Clonazepam (4 mg/day) was added without significant impact on the clinical features. Lithium was discontinued, and she began treatment on carbamazepine, up to 800 mg/day (blood level=8 μg/ml). She continued having manic symptoms, but without dyskinetic movements (AIMS score=1), and after 6 weeks she again returned to her mild depressive basal status. The patient was followed as an outpatient for a year. She was taking carbamazepine and occasionally zolpidem, and she continued with depressive symptoms and moderate chewing and tongue movements (AIMS score=6).

+

Discussion

The patient showed features of TD during depression and complete remission of these symptoms during mania. There are 4 cases with a similar pattern described in the literature. Cutler et al.2 reported 2 patients with dyskinesia during depression but not during mania; Sachdev3 reported a woman with a worsening of TD during depression and improvement on remission; and Sandyk4 studied a patient with bipolar illness in whom TD emerged concurrently with the onset of depression. The opposite finding (exacerbation of TD during mania) was found by Goswami et al.,5 and this would be more congruent with current theories of affective disorders and TD, since TD and mania are supposed to be associated with dopamine hyperactivity, whereas depression could be linked with dopamine hypoactivity.

Ebadi M, Srinivasan SK: Pathogenesis, prevention, and treatment of neuroleptic-induced movement disorders. Pharmacol Rev  1995; 47:575—604
[PubMed]
 
Cutler NR, Post RM, Rey AC, et al: Depression-dependent dyskinesias in two cases of manic-depressive illness. N Engl J Med 1981; 304:1088—  1089
 
Sachdev PS: Depression-dependent exacerbation of tardive dyskinesia. Br J Psychiatry  1989; 155:253—255
[CrossRef] | [PubMed]
 
Sandyk R: Tardive dyskinesia associated with depression in a bipolar patient: possible role of melatonin. Int J Neurosci  1990; 52:79—83
[CrossRef] | [PubMed]
 
Goswami U, Narayanan HS, Channabasavanna SM: A study of state-dependent reversal of tardive dyskinesia: phenomenological probe in humans. J Clin Psychopharmacol  1985; 5:48—50
[PubMed]
 
+

References

Ebadi M, Srinivasan SK: Pathogenesis, prevention, and treatment of neuroleptic-induced movement disorders. Pharmacol Rev  1995; 47:575—604
[PubMed]
 
Cutler NR, Post RM, Rey AC, et al: Depression-dependent dyskinesias in two cases of manic-depressive illness. N Engl J Med 1981; 304:1088—  1089
 
Sachdev PS: Depression-dependent exacerbation of tardive dyskinesia. Br J Psychiatry  1989; 155:253—255
[CrossRef] | [PubMed]
 
Sandyk R: Tardive dyskinesia associated with depression in a bipolar patient: possible role of melatonin. Int J Neurosci  1990; 52:79—83
[CrossRef] | [PubMed]
 
Goswami U, Narayanan HS, Channabasavanna SM: A study of state-dependent reversal of tardive dyskinesia: phenomenological probe in humans. J Clin Psychopharmacol  1985; 5:48—50
[PubMed]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 1.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 12.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 12.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 9.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 1.  >
Topic Collections
Psychiatric News
APA Guidelines
PubMed Articles